MAUDE Adverse Event Report: WRIGHTS LANE : SYNTHES USA PRODUCTS LLC BUTTRESS/COMPRESSION NUT FOR 357.369; TRACTION,APPARATUS,NON-POWERED

WRIGHTS LANE : SYNTHES USA PRODUCTS LLC BUTTRESS/COMPRESSION NUT FOR 357.369; TRACTION,APPARATUS,NON-POWERED
Catalog Number 357.371
Medical Device Problem Codes Sticking (1597); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/20/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Patient weight and date of birth are not available for reporting.Device is an instrument and is not implanted/explanted.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported a patient had initial surgery on (b)(6) 2017 for treatment of a sub-trochanteric femur fracture.Patient was implanted with one (1) trochanteric fixation nail (tfn), one (1) 11.0 mm ti helical blade and one (1) 4.5 mm distal locking screw.As the surgeon was using the slide hammer while inserting the helical blade implant with the helical blade coupling screw, the distal knob on the coupling screw broke off intraoperatively, and fell on the operating room floor.Due to the force that the surgeon used to disengage the helical blade implant from the tfn instruments, the aiming arm instrument and the helical blade inserter instrument became warped.Also, the buttress compression nut became stuck inside the blade guide sleeve.The surgeon successfully disengaged all the instruments from the implant, and proceeded with the surgery.No fragments were generated.Surgery was completed successfully with 30-40-minute time delay.Patient is reported in stable condition.This is report 3 of 4 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product development investigation was completed.The buttress/ compression nut (357.371) was received assembled on a blade guide sleeve (357.369 lot 5009622) and was unable to be disassembled from the device due to deformation in the guide sleeve threads below the nut.No defects or deficiencies were identified with the buttress/ compression nut which would inhibit normal functionality, as such the complaint condition related to the nut is unconfirmed.The buttress/ compression nut is a component of the titanium trochanteric fixation nail (tfn) system intended for the intramedullary fixation of proximal femur fractures.The device is specifically utilized for the insertion of the head element into the nail.Information is provided per technique guides.Relevant drawings for the returned device were reviewed (both current revision and from the time of manufacture).The design, materials and finishing processes were found to be appropriate for the intended use of this device.No dimensional analysis is applicable as the complaint condition was unable to be replicated or confirmed.A device history review, including material and hardness reviews, was performed for the returned instrument¿s lot number.Device history records review was completed for part # 357.371, supplier lot # t102368, synthes lot # 6196481.Supplier: (b)(4), release to warehouse date: aug 04, 2009.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
BUTTRESS/COMPRESSION NUT FOR 357.369
Common Device Name
TRACTION,APPARATUS,NON-POWERED
Manufacturer (Section D)
WRIGHTS LANE : SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7126728
Report Number2939274-2017-50357
Device Sequence Number19157692
Product Code HST
UDI-Device Identifier10886982196057
UDI-Public(01)10886982196057(10)T102368
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number357.371
Device Lot NumberT102368
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/15/2017
Initial Date Received by Manufacturer 11/20/2017
Supplement Date Received by Manufacturer12/18/2017
01/17/2018
Initial Report FDA Received Date12/18/2017
Supplement Report FDA Received Date12/20/2017
01/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age69 YR